The immune reconstitution inflammatory syndrome : a cause of death in persons on antiretroviral therapy?The immune reconstitution inflammatory syndrome : a cause of death in persons on antiretroviral therapy?
Faculty of Medicine and Health Sciences
Molecular Imaging, Pathology, Radiotherapy & Oncology (MIPRO)
Epidemiology and social medicine (ESOC)
Faculty of Medicine and Health Sciences - other
Acta clinica Belgica. - Leuven, 1946 - 1997
68(2013):4, p. 294-297
University of Antwerp
The availability of antiretroviral therapy (ART) has significantly improved the quality of life of persons with HIV infection. However, new problems have arisen as a consequence of this treatment. An immune reconstitution inflammatory syndrome (IRIS) in which patients experience a paradoxical worsening of their clinical condition may occur during recovery of the immunity. Thus far, there is no laboratory test available to diagnose IRIS. The diagnosis therefore remains clinical and by exclusion. In this paper, we describe the autopsy findings of three HIV-infected patients who died at the Antwerp University hospital directly or indirectly related to IRIS. One patient died following a disseminated cryptococcocal and Mycobacterium avium complex (MAC) infection. Two other patients died with a disseminated aspergillosis infection after receiving corticosteroids to decrease IRIS induced inflammatory signs. These three patients show the difficulties faced by clinicians in diagnosing IRIS and the importance of performing autopsies in persons with HIV infection who die despite receiving ART.